Kansas, 2013

Tornado and Hail in Kansas, May 8, 2013

May 8, 2013 · NWS ICT · 21 events in 8 counties and zones

Scattered showers and thunderstorms developed along or just ahead of a dry line situated across Central and South Central Kansas. Supercell thunderstorms with hail up to golf ball size developed and moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered showers and thunderstorms developed along or just ahead of a dry line situated across Central and South Central Kansas. Supercell thunderstorms with hail up to golf ball size developed and moved across the region. A brief tornado touched down in Russell county during the early portion of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 8, 2:23 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT WED MAY 8 2013

.SYNOPSIS...
ISSUED AT 234 PM CDT WED MAY 8 2013

A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST
WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH
PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS
MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE
UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.UPDATE...
ISSUED AT 322 PM CDT WED MAY 8 2013

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH 11 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE
WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN
OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH
0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS
ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT.
THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE
FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY.

THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP
MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON
THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW
STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE
THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT
ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS
THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON
FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON
SATURDAY.

MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION
SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED
BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS
A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO
THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES
INTO THE 80S/AROUND 90 TUE-WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1218 PM CDT WED MAY 8 2013

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THIS
EVENING...WITH MVFR CIGS EXPECTED ACROSS CENTRAL KANSAS BEHIND A
COLD FRONT LATER TONIGHT INTO THURSDAY MORNING. HOWEVER THERE
WILL BE INCREASING CHANCES FOR SHOWERS AND STORMS ALONG THIS
FRONT TONIGHT WITH SHORT PERIODS OF MVFR AND IFR CIGS AND VSBYS
IN CONVECTION. SINCE THE BETTER COVERAGE IS EXPECTED BEYOND THE
FIRST SIX HOURS OF THE TAF HAVE ONLY INCLUDED VCTS FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  72  55  69 /  80  40  20  20
HUTCHINSON      58  70  54  67 /  80  40  20  20
NEWTON          58  71  54  68 /  80  40  20  20
ELDORADO        59  72  55  69 /  80  50  20  20
WINFIELD-KWLD   60  73  56  70 /  70  50  20  30
RUSSELL         56  68  52  66 /  80  30  10  10
GREAT BEND      57  69  52  66 /  80  30  10  10
SALINA          58  71  53  68 /  80  30  20  10
MCPHERSON       58  70  54  67 /  80  40  20  10
COFFEYVILLE     60  76  59  73 /  70  60  30  30
CHANUTE         60  75  57  71 /  80  60  30  30
IOLA            60  74  56  71 /  80  60  20  30
PARSONS-KPPF    60  76  59  72 /  80  60  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 3:20 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT WED MAY 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE STORMS DEVELOPING OVER SOUTHWEST KANSAS AND NORTHERN
OKLAHOMA WILL MOVE INTO THE AREA THIS EVENING AND TONIGHT. LARGE
HAIL TO THE SIZE OF GOLF BALLS AND DOWN-BURST WINDS BETWEEN 60 AND
70 MPH WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL WILL REMAIN POSSIBLE
ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY.
THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER
SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER
SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE
STORMS ARE NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED OVER CENTRAL AND SOUTH
CENTRAL KANSAS THROUGH THE EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Russell

When
May 8, 5:18 PM CST
Where
Russell County, 3.5 mi SW of Paradise
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -98.960

Tornado, Russell

When
May 8, 5:39 PM CST to 5:42 PM CST
Where
Russell County, 8.29 mi N of Gorham to 8.52 mi N of Gorham
Rating
EF0
Path length
0.41 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.000, -99.020

A nearly stationary rope tornado was reported over open country.

Hail, Reno

When
May 8, 6:07 PM CST
Where
Reno County, 4.15 mi S of Turon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.740, -98.430

Nickel to dime size hail was reported.

Hail, Kingman

When
May 8, 6:30 PM CST
Where
Kingman County, 2.59 mi ENE of Cunningham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.670, -98.390

Thunderstorm Wind, Kingman

When
May 8, 6:43 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.110

A tree was reported down in the city limits.

Hail, Sedgwick

When
May 8, 6:47 PM CST
Where
Sedgwick County, 4.08 mi NW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.694, -97.481

The hail was nickel to dime size.

Hail, Sedgwick

When
May 8, 6:48 PM CST
Where
Sedgwick County, 2.7 mi NW of (Ict)wichita Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.679, -97.463

The hail was ping pong ball to golfball size.

Hail, Sedgwick

When
May 8, 6:49 PM CST
Where
Sedgwick County, 3.17 mi S of Maize
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.725, -97.479

Hail, Sedgwick

When
May 8, 6:50 PM CST
Where
Sedgwick County, 2.55 mi ENE of Goddard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.679, -97.535

Hail, Sedgwick

When
May 8, 6:51 PM CST
Where
Sedgwick County, 4.59 mi SSW of Maize
Measured
1.75 in hail
Reported by
Public
Coordinates
37.708, -97.499

The hail was ping pong ball to golfball size.

Hail, Kingman

When
May 8, 6:55 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -98.110

Hail, Sedgwick

When
May 8, 6:55 PM CST
Where
Sedgwick County, 2.34 mi SSW of Maize
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.490

The hail was half dollar to golfball size.

Hail, Kingman

When
May 8, 6:58 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.110

Hail, Sedgwick

When
May 8, 7:06 PM CST
Where
Sedgwick County, 1.37 mi NE of (Iab) McConnell Arpt
Measured
1.25 in hail
Reported by
AWOS
Coordinates
37.633, -97.251

Mcconnell Air Force base measured half dollar size hail.

Hail, Harvey

When
May 8, 7:32 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -97.510

Hail, Harvey

When
May 8, 7:42 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Thunderstorm Wind, McPherson

When
May 8, 7:56 PM CST
Where
McPherson County, 2.88 mi ESE of Moundridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.188, -97.469

Hail, Russell

When
May 8, 8:03 PM CST
Where
Russell County, 6.22 mi S of Gorham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -99.020

The hail was nickel to quarter size.

Thunderstorm Wind, Ellsworth

When
May 8, 9:31 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.740, -98.230

Hail, Ellsworth

When
May 8, 9:41 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -98.230

Reported via the media Television.

Thunderstorm Wind, Saline

When
May 8, 10:10 PM CST
Where
Saline County, 0.99 mi NW of Mentor
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.740, -97.613

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452502, 439195, 452504, 452505, 452506, 452507, 452508, 452509, 452510, 452511, 452512, 452513, 452514, 452515, 452516, 452517, 452519, 452520, 452521, 452522, 452525.